Heparin and anemia | allnurses

Heparin and anemia

  1. 0 Hi, I cannot find reasons why heparin should not be administered to pt with anemia. How heparin can worsen anemia? Or is it because heparin increases risk of bleeding and the pt is anemic already? Is that the reason?
    Thank you!
  2. Visit  markgolfa profile page

    About markgolfa

    Joined Jan '11; Posts: 6; Likes: 1.

    5 Comments so far...

  3. Visit  ghillbert profile page
    Because heparin increases bleeding tendency. The most common cause of anemia is iron loss, often due to GI bleeding.
  4. Visit  markgolfa profile page
    So, it is because we think that anemia was caused by some kind of bleeding and then, of course, we don't want heparin. But what if anemia is caused by something other than bleeding? Autoimmune disease for example, or chronic kidney failure. Can heparin be administered then?
  5. Visit  biancocm profile page
    It depends on why they want the patient on heparin, is it a heparin drip or sub-q heparin. Our Dr's will often keep giving a patient sub-q heparin if they are anemic but no signs of bleeding. I've even had a rare case of a patient anemic and bleeding internally being started on a heparin drip because she had a mechanical valve. If a patient has a low hemaglobin and its been low or is dropping and the doctor wants to start heparin, there is nothing wrong with asking why they want to start it. when in doubt ask
  6. Visit  ghillbert profile page
    Yes it totally depends. For example the patients I work with have end stage heart failure and are generally all anemic with Hb 7-9. We run them all on heparin for their atrial fib/valves/artificial heart pumps though. We just monitor closely and shut it off if the Hb is dropping. "Stable anemia" of chronic disease is not necessarily an absolute contraindication to heparinization.
    turnforthenurseRN likes this.
  7. Visit  markgolfa profile page
    Thank you so much! Your comments were very helpful!